Preventing Sound Alike / Look Alike (SALA or LASA) Medication Events
Drug names can often sound similar or appear similar. In addition the appearance of the products can look similar enough to cause confusion. These can easily be confused contributing to adverse medication events.
- Clarify if you are unsure.
- Tall man lettering* helps distinguish drug names.
- Check the formulary!* Our formulary lists potential sound alike issues.
- Agency for Healthcare Research and Quality (AHRQ) Sound-alike look-alike webpage – provides links to recent news and journal articles discussing this topic.
- Institute for Safe Medication Practices (ISMP) – provides news articles about recent sound-alike look-alike medication alerts.
- Institute for Healthcare Improvement (IHI) – presents some tips for improving patient safety.
- Office of the Professions, New York State Education Department. Current Issues in Pharmacy – provides a discussion of sound-alike look-alike medication issues.
- USP Drug Error Finder: A searchable database of sound-alike look-alike medications. Drugs are also tagged according to severity attributed to the reported error.
Sample Policies from Other Organizations
- Vanderbilt University Medical Center.
- Naval Medical Center Portsmouth, Virginia.
Identified High Alert Medications at Naval Medical Center Portsmouth with associated error reduction strategies <PDF>
- University of Texas Health Science Center at Houston.
- McCoy LK. Look-alike, Sound-alike Drugs Review: Include Look-alike Packaging as an Additional Safety Check. Joint Commission Journal on Quality and Patient Safety. January 2005;31(1): 47-53.
- Kaplan M, Summerfield MR, Pestaner JP. Mix-up between potassium chloride and sodium polystyrene sulfonate. Am J Health-Syst Pharm. 2002;59(18):1786-1787.
ABSTRACT: Seven recommendations are made to reduce the errors caused by the sound-alike, look-alike (SALA) drugs. These are providing patients with written information about their drugs; developing nomenclature standards; including the medications purpose on prescriptions, labels, and medication administrating records; store different SALA medications separately; developing double-checking procedures; avoiding covering the manufactures labels with prescription labels; computer alerts for SALA medications.
- Castle L, Franzblau-Isaac E, Paulsen J. Using Six Sigma to Reduce Medication Errors in a Home-Delivery Pharmacy Service. Joint Commission Journal on Quality and Patient Safety. June 2005;31(6): 319-324.
ABSTRACT: Medco Health Solutions, Inc. conducted a project to reduce medication errors in its home-delivery service, which is composed of eight prescription-processing pharmacies, three dispensing pharmacies, and six call-center pharmacies. Implementing the Project: Medco uses the Six Sigma methodology to reduce process variation, establish procedures to monitor the effectiveness of medication safety programs, and determine when these efforts do not achieve performance goals. A team reviewed the processes in home-delivery pharmacy and suggested strategies to improve the data-collection and medication-dispensing practices. A variety of improvement activities were implemented, including a procedure for developing, reviewing, and enhancing sound-alike/look-alike (SALA) alerts and system enhancements to improve processing consistency across the pharmacies. Results: "External nonconformances" were reduced for several categories of medication errors, including wrong-drug selection (33%), wrong directions (49%), and SALA errors (69%). Control charts demonstrated evidence of sustained process improvement and actual reduction in specific medication error elements. Discussion: Establishing a continuous quality improvement process to ensure that medication errors are minimized is critical to any health care organization providing medication services.
- Schulmeister L. Look-alike, sound-alike oncology medications. Clinical Journal of Oncology Nursing. 2006 February;10(1):35-41.
- Friedman MM. MEDICATION SAFETY: Look-Alike/Sound-Alike Drugs in Home Care. Home Healthcare Nurse. April 2005;23(4):243-253.
- Hogan DJ. Dermatologic look- or sound-alike medications. Journal of Drugs in Dermatology. 2004 January 1. Available online at:
- Seeman BT. Sound-Alike Drug Names Can Contribute to Medication Errors. 2001.